Positive solutions of quasi-linear elliptic equations with dependence on the gradient

  • F. FaraciEmail author
  • D. Motreanu
  • D. Puglisi


In the present paper we prove a multiplicity theorem for a quasi-linear elliptic problem with dependence on the gradient ensuring the existence of a positive solution and of a negative solution. In addition, we show the existence of the extremal constant-sign solutions: the smallest positive solution and the biggest negative solution. Our approach relies on extremal solutions for an auxiliary parametric problem. Other basic tools used in our paper are sub-supersolution techniques, Schaefer’s fixed point theorem, regularity results and strong maximum principle. In our hypotheses we only require a general growth condition with respect to the solution and its gradient, and an assumption near zero involving the first eigenvalue of the negative \(p\)-Laplacian operator.

Mathematics Subject Classification

35J60 35J92 



The second author was supported by “National Group for Algebraic and Geometric Structures, and their Applications” (GNSAGA—INDAM). The work has been performed during the visit of the second author at the Department of Mathematics and Computer Sciences of the University of Catania.


  1. 1.
    Anane, A.: Simplicité et isolation de la première valeur propre du p-Laplacien avec poids. C. R. Acad. Sci. Paris Sér. I Math. 305, 725–728 (1987)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Amann, H., Crandall, M.G.: On some existence theorems for semi-linear elliptic equations. Indiana Univ. Math. J. 27, 779–790 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Boccardo, L., Gallouët, T., Orsina, L.: Existence and nonexistence of solutions for some nonlinear elliptic equations. J. Anal. Math. 73, 203–223 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Carl, S., Le, V.K., Motreanu, D.: Springer Monographs in Mathematics. Nonsmooth variational problems and their inequalities. Comparison principles and applications. Springer, New York (2007)Google Scholar
  5. 5.
    Faria, L.F.O., Miyagaki, O.H., Motreanu, D.: Comparison and positive solutions for problems with \((p, q)\)-Laplacian and convection term. Proc. Edinb. Math. Soc. 57(2), 687–698 (2014)Google Scholar
  6. 6.
    Faria, L.F.O., Miyagaki, O.H., Motreanu, D., Tanaka, M.: Existence results for nonlinear elliptic equations with Leray-Lions operator and dependence on the gradient. Nonlinear Anal. 96, 154–166 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    De Figueiredo, D., Girardi, M., Matzeu, M.: Semilinear elliptic equations with dependence on the gradient via mountain-pass techniques. Differ. Integr. Equ. 17, 119–126 (2004)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Diestel, J.: “Sequences and series in Banach spaces”, Graduate Texts in Mathematics, vol. 92. Springer, New York (1984)CrossRefGoogle Scholar
  9. 9.
    Ladyzhenskaya, O.A., Uraltseva, N.N.: Linear and quasilinear elliptic equations. Academic Press, New York (1968)Google Scholar
  10. 10.
    Lieberman, G.M.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12, 1203–1219 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Loc, N.H., Schmitt, K.: Bernstein-Nagumo conditions and solutions to nonlinear differential inequalities. Nonlinear Anal. 75, 4664–4671 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: A unified approach for multiple constant sign and nodal solutions. Adv. Differ. Equ. 12, 1363–1392 (2007)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: Topological and Variational Methods With Applications to Nonlinear Boundary Value Problems. Springer, New York (2014)CrossRefzbMATHGoogle Scholar
  14. 14.
    Pohožaev, S.I.: Equations of the type \(\Delta u=f(x, u, Du)\), (Russian). Mat. Sb. (N.S.) 113(155), 324–338 (1980)MathSciNetGoogle Scholar
  15. 15.
    Ruiz, D.: A priori estimates and existence of positive solutions for strongly nonlinear problems. J. Differ. Equ. 199, 96–114 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Tanaka, M.: Existence of a positive solution for quasilinear elliptic equations with a nonlinearity including the gradient. Bound. Value Probl. 2013, 173 (2013)Google Scholar
  17. 17.
    Vázquez, J.L.: A strong maximum principle for some quasilinear elliptic equations. Appl. Math. Optim. 12, 191–202 (1984)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of Mathematics and Computer SciencesUniversity of CataniaCataniaItaly
  2. 2.Départment de MathématiquesUniversité de PerpignanPerpignanFrance

Personalised recommendations